OOLTEWAH, TN (WRCB) - Izzie Bowman reminds you of any other active toddler. At nearly two, she loves to play with her sisters and keep her parents busy.
But last December, while treating a double ear infection with two very common medications, their lives took a frightening turn for the worse.
Paige Bowman, Izzie's mother says "We gave her Ibuprofen and amoxicillin and about a week into it she developed like little red pencil marks all over her body."
At first it was nothing very concerning, Paige says they just thought it was an allergic reaction, so they stopped the medication,
But she was still quickly getting much worse.
Paige Bowman says "She was over 90 percent covered on her body. The rash had just spread."
The doctor diagnosed Izzie with Stevens Johnson Syndrome also known as SJS. It's a rare, disorder in which your skin and mucous membranes react severely to a medication or infection.
It often starts with flu like symptoms then turns into a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed.
Within 3 days it had gotten so bad Paige says Izzie was at Children's Hospital at Erlanger where the prognosis didn't look good.
Paige Bowman says "I just remember that night, it was really scary. It was a very trying time to feel that we could lose her."
With Izzie's life on the line, Paige says they decided to try a controversial treatment I-G-G therapy or immunoglobulin therapy. That's where injections are infused into the vein or under the skin.
Paige Bowman says "It reverses the process, we did see one night a turning point it started to reverse.
But there are serious side effects.
Paige Bowman says "Your whole body swells up and very high fevers even with medicine.
Other serious risks include kidney failure, blood clots, or even stroke
Paige Bowman says "You really lean on what's important to you. God was a comfort to us."
While Paige says Izzie does have some communication issues that she didn't have prior to her diagnosis and treatment, they definitely say she is their little miracle.
Paige Bowman says "She's beautiful, smiles, happy and I think she's never lost that , except for now she's crying."
But that's a sound this family wouldn't trade for anything.
Dr. Cara Hennings, Dermatologist from Erlanger Medical Center says :
-Medications are the main cause of SJS but rarely infections can be the cause. A person usually develops flu-like symptoms and a fever before the rash occurs. It normally requires hospitalization and is a medical emergency. The key components are blisters and mucous membrane involvement.
- SJS is very rare. It is estimated to be around 1-2 cases per 1 million people each year. Almost any drug can cause SJS but NSAIDS (non-steroid anti-inflammatory drugs) like ibuprofen or naproxen, anti seizure medicines like Phenytoin, Carbamazepine, and sulfa antibiotics like bactrim are most commonly associated. Tylenol and other over the counter medicines rarely cause SJS. Parents should not be scared to give their children medications but should just be aware of SJS. If your child develops a rash then they should contact their doctors.
- The best treatment for SJS is to stop the medication. The patient is also managed with supportive care and monitored to make sure skin infections do not develop. To date, no specific therapies for SJS have reached evidence-based medicine standards of acceptance because SJS is so rare so it is hard to perform studies.
Can't find what you're looking for?